Signs Of Opioid Overdose And How To Resolve It.

An opioid overdose can happen to anyone. By understanding the risks associated with opioids and knowing the signs and how to handle an overdose, we can take steps to prevent opioid-related overdose deaths.

Anyone who consumes opioids, including those prescribed by a healthcare professional, could potentially experience an opioid overdose in certain situations.




Signs Of Opioid Overdose prevent

An opioid overdose may happen when someone: 

  • takes an opioid their body isn’t used to
  • takes a higher dose than they usually do
  • has a medical condition that affects the heart, liver, or lungs
  • takes an opioid or other substance that’s been contaminated with other opioids
  • mixes opioids with alcohol or other prescription or non-prescription drugs
  • crushes and sorts or injects opioids that are intended to be swallowed

Here’s a closer look at how to recognize an opioid overdose and how to potentially save a life.



The signs of an opioid overdose

Signs of an opioid overdose include:

  • trouble walking, talking, or staying awake
  • extreme drowsiness
  • tiny pupils
  • bluish skin if the person is white, or grayish, ashen skin on a person with darker skin
  • blue lips
  • blue or purplish fingernails
  • shallow, slow or stopped breathing
  • choking or a snore-like or gurgling sound (aka, “death rattle”)
  • confusion
  • inability to wake up even when shouted at or shaken
  • slow or weak pulse
  • clammy skin

Death from an opioid overdose can happen quickly, but it’s typically not instantaneous. Most deaths from opioid overdose happen because a person is alone, and there’s no one around to intervene in time.


Opioid overdoses happen because the drugs affect the receptors related to breathing, which causes the breathing to become slow and shallow. Breathing can stop within minutes to hours after using the drug. Once that happens, brain damage can start within 3-5 minutes without oxygen and lead to death quickly after if they don’t get help.

What if I’m not sure it’s an overdose?


An overdose doesn’t always look as obvious or dramatic as it does in the movies. Sometimes, it can be hard to tell if a person is just really high after taking opioids or actually experiencing a potentially fatal overdose.

When in doubt, treat the situation as an overdose, especially if the person’s breathing seems to be affected. 


Read also: Cannabis Too Strong? 11 Ways to Come Back Down



How to respond to an opioid overdose


Here’s what to do if you witness a suspected opioid overdose:


1. Try to wake them up

  • Gently tap the person or loudly ask them to wake up.
  • If they still aren’t responding, try shaking them.
  • If they’re still out, try pinching the back of their arm or rubbing the middle of their chest with your knuckles.

If you still can’t wake them, assume it’s an emergency. If they do wake up, try to talk to them and ask how they’re feeling. If they can’t respond or mention they’re having trouble breathing, proceed through the next steps.


2. Call 911 (or your local emergency number) right away

  • Tell the 911 operator that you suspect an opioid overdose.
  • Let them know if the person’s breathing has slowed or stopped.
  • Don’t worry about getting in trouble — most states have “Good Samaritan” laws that provide protection from legal action for the person who requests medical assistance and the person who overdosed.


3. Use naloxone (Narcan) if you have it (skip to step 4 if you don’t)

For nasal spray:

  • Remove Narcan nasal spray from the package.
  • Turn the person on their back.
  • Put the tip of the applicator in either nostril until your fingers touch their nose.
  • Press the plunger firmly to give them the entire dose.
  • If nothing happens after several minutes, you can administer another dose.

If you have injectable Narcan:

  • Remove the cap of the vial.
  • Holding the vial upside down, insert the needle through the rubber top.
  • Pull 1 milliliter (mL) into the syringe.
  • Place the needle into their upper arm or thigh and press down on the plunger.
  • If nothing happens after several minutes, you can administer another dose.

4. Start rescue breathing

  • Tilt their head back to open their airway.
  • Check their mouth to make sure it’s not blocked.
  • Begin rescue breathing. Pinch their nostrils and place your mouth entirely over theirs.
  • Breathe into their mouth every 5 seconds for 30 seconds.

5. Put them onto their side

  • Gently roll them onto their side to prevent choking.
  • Stay with them until emergency services arrives.


Preventing opioid overdoses

If you take opioids, there are a few steps you can take to reduce your chance of experiencing an overdose.

If you take opioids that aren’t prescribed to you or use them in a way that’s not prescribed:

  • Carry naloxone and make sure those around you know when and how to use it. NEXT Distro can help you find naloxone in your area and even send you some by mail.
  • Avoid using opiates alone. If you don’t have another option, you can call the Never Use Alone hotline at 800-484-3731. They’ll ask for your physical location and stay on the line with you to make sure you’re still conscious. If you stop responding, they’ll send help.
  • If you haven’t used opioids in a while, start with a smaller dose than you previously used.
  • Use fentanyl test strips, available from most needle exchange programs, to check for contamination.

If you take prescribed opioids:

  • Take them exactly as directed by your prescribing clinician. If you feel like the prescribed dose isn’t working, contact them before taking more.
  • Don’t mix opioids with alcohol or other drugs, including other opioids and prescription or over-the-counter (OTC) medications, like sleeping pills, cough/cold medication, or muscle relaxants.
  • Consider keeping some naloxone on hand just in case and make sure a close friend or family member knows how to use it.


The bottom line

Anyone who uses opioids of any kind can potentially experience an overdose. If someone around you is showing signs of an opioid overdose, call your local emergency number right away.


Read Next: Opioids vs. Marijuana: Which Is More Dangerous?


JPeei Clinic Loves To See You Healthy